Georgia, 2024

Rip Current in Georgia, June 13, 2024

June 13, 2024 · NWS CHS · 1 event in 1 county or zone

Breezy east-northeast winds between low pressure developing across the Gulf Stream and weak high pressure inland led to conditions favorable for rip currents along the Southeast Georgia coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Breezy east-northeast winds between low pressure developing across the Gulf Stream and weak high pressure inland led to conditions favorable for rip currents along the Southeast Georgia coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 13, 6:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 13, 6:32 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
732 AM EDT Thu Jun 13 2024

.SYNOPSIS...
A stationary front will meander near or just off the coast
through the end of the week. A weak cold front will drop into
the forecast area early this weekend before high pressure
spreads in from the north.

&&

.NEAR TERM /THROUGH TONIGHT/...
At sunrise, KCLX detected a boundary just offshore, drifting to
the west. This feature should push onshore and could transition
to a sea breeze feature. This feature should advance quickly
inland across late this morning into this afternoon.

This morning, IR satellite indicated that most of the Carolinas
and Georgia was under a broken deck of mid and high clouds.
These clouds should persist through the rest of this morning
with the passage of broad H5 trough. The primary sfc feature is
an area of developing low pressure over the Gulf Stream, off the
coast of GA/SC. Near term guidance indicates that low will
drift NNE today, gradually moving further off the coast.
However, it appears that the forecast area will remain under the
circulation associated with the system, producing gusty ENE
winds over the beaches. By early this afternoon, a sea breeze
should develop and move briskly inland through the rest of the
afternoon, producing gusty winds inland. High resolution
guidance indicates that sfc dewpoints in the wake of the sea
breeze will surge into the low to mid 70s. Temperatures should
peak along and west of the sea breeze, ranging for the low to
mid 90s across SE GA to the mid to upper 80s across the coastal
counties.

As the sea breeze advances inland this afternoon, sfc conditions
should feature temperatures in the mid to upper 80s with dewpoints
peaking in the mid 70s in some locations. SBCAPE values are forecast
to exceed 1500 J/kg, primarily along and east of the I-95 corridor.
Recent runs of the HRRR and HREF indicate that isolated to scattered
thunderstorms will develop in this environment. Shear should remain
weak, convective activity should be limited to pulse-like
thunderstorms.

Tonight, the sfc low over the western Atlantic is expected to
accelerate to the NE. As the low departs, dry high pressure will be
drawn east across the forecast area. PoPs will end over land this
evening, then decreasing across the marine zones through tonight.
Low temperatures are forecast to range from the upper 60s across the
inland counties and low 70s along the coast.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Friday: An upper trough, largely limited to the Mid-Atlantic,
will push a cold front toward the area from the northwest
Friday/Friday night. Drier high pressure inland will keep showers
and thunderstorms largely limited to the coastal waters in
proximity to a weak surface low. Mostly sunny skies are
forecast with dew points mixing out into the low to mid 60s away
from the coast. Highs will reach the low/mid 90s with lows in
the lower/middle 70s.

Saturday: As the weakening cold front pushes across the area
Saturday, the coastal low will quickly push out into the
Atlantic. Weak flow aloft will become replaced by a building
ridge from the southwest. As a result, Saturday features rain-
free conditions with mostly clear skies as subsidence over the
area strengthens. A rogue shower or storm could occur with the
FROPA, but for now we have POPs 15% or less across the area. An
increase in temperatures will occur due to compressional
heating. Highs will likely reach the upper 90s most places,
while some places could top out at 100 degrees. The beaches will
remain a bit "cooler", peaking near 90 degrees. Strong
subsidence will allow surface dew points to mix out into the
low/mid 60s for areas away from the coast heading into peak
diurnal heating. Therefore, heat indices should stay shy of Heat
Advisory criteria; ranging between 100-104 degrees.

Sunday: A deep layered ridge will center nearly overhead as surface
high pressure sets up across the Northeast. Return flow helping to
wrap the deeper Gulf moisture around the backside of the high could
provide enough moisture/instability to support isolated to scattered
showers and thunderstorms, mainly during the afternoon and evening
hours when the sea breeze is active. However, a strong subsidence
cap around H6 should limit deep convection/thunderstorm
chances. Highs are expected to reach the low to mid 90s away
from the immediate coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Anticyclonic flow aloft, mainly across the Southeastern U.S.,
will prevail through early next week. Surface high pressure
located along the New England coast will advect modestly dry air
into the area despite the onshore flow, although some Atlantic
moisture could move in far south into Southeast Georgia. The
forecast features isolated showers in the afternoon/evening each
day through early next week. Thunderstorms chances look slim at
this juncture with little instability to work with and little
to no forcing with a fairly strong capping inversion in place.
Convection chances could increase if additional moisture
advection occurs, which for this time of year, is pretty easy to
have happen. Temperatures should sit around normal or slightly
above normal due to increased insolation.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
12Z TAFs: An area of low pressure will develop well off the GA
and SC coast through the TAF period. Circulation around the low
will provide the terminals with steady NE winds through this
morning. Prior to the 12Z TAF, KCLX detected a boundary just
offshore, drifting to the west. This feature should push
onshore and could transition to a sea breeze feature. This
feature should advance quickly inland across KCHS/KJZI/KSAV by
late this morning, yielding ENE winds gusting near 20 kts.
Instability will increase across the coastal counties in the
wake of the sea breeze. Isolated to scattered showers and
thunderstorms may develop near the terminals this afternoon.
KCHS and KJZI TAFs will feature a TEMPO for TSRA from 17-21Z.
KSAV will feature a mention of VCSH this afternoon. Winds will
settle to 5 to 10 kts by 0Z.

Extended Aviation Outlook: Mostly VFR conditions expected through
Saturday. Flight restriction chances return Sunday with greater
coverage of showers/thunderstorms, followed by brief flight
restriction possibilities early next week within afternoon
showers/thunderstorms.

&&

.MARINE...
Today, the coastal waters of SE GA/SC will be positioned between a
developing area of low pressure over the Gulf Stream and weak ridge
across the Carolinas. This pattern should result in a tightening
pressure gradient today, especially after the sea breeze develops
early this afternoon. ENE winds are forecast to range from 10-15 kts
with gusts exceeding 20 kts. Some locations across the coastal
waters may approach Small Craft Advisory criteria winds this
afternoon. Seas should build through the day, reaching 3-5 ft this
afternoon.

Tonight, the low should accelerate to the northeast, gradually
relaxing the pressure gradient across the nearshore waters. By late
tonight, winds are expected to favor a northeast direction, speeds
decreasing to 10 to 15 kts. Seas should decrease to 2-4 ft late
tonight.

Rip Currents: Gusty east-northeast winds will remain along the
beaches today. The winds should result in a moderate to strong
longshore current. In addition, breaker heights may exceed 2 ft,
especially along the SC coast, at 7 second periods. There is some
potential that wind gusts could approach 25 mph, especially if the
area of low pressure over the Gulf Stream deepens faster than
anticipated. Given the combination of stronger longshore current,
gusty winds, and larger breakers, and recent rip current activity;
the rip risk will be moderate today.

Friday through Tuesday: A weak area of low pressure will reside off
the Carolina coast Friday. Broad high pressure inland will result in
winds initially out of the north/northeast. But with the low quickly
departing into the Atlantic Friday night, winds will briefly veer
out of the southwest Saturday with speeds dropping to 5-10 kt.
Easterly winds will return Sunday as high pressure builds in from
the north. Wind speeds will average 10-15 kt with seas 2 to 4 feet
through early next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...NED
MARINE...BRM/NED
Hazardous weather outlook, Jun 13, 2:02 AM EST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
302 AM EDT Thu Jun 13 2024

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-140715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
302 AM EDT Thu Jun 13 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-140715-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
302 AM EDT Thu Jun 13 2024

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
June 13, 8:00 AM EST to 3:30 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

Tybee Island lifeguards reported several small rip currents between 17th Street and 10th Street, leading to 5 rip current related rescues on Tybee Island.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196565.